“Patients who present with new episodes of severe headache need to be urgently assessed with brain MRI, with detailed imaging of the pituitary gland. Enlargement and enhancement of the pituitary gland and stalk are diagnostic of hypophysitis,” advised Tara Gangadhar, MD, and Robert Vonderheide, MD, of the Abramson Cancer Center at the University of Pennsylvania in Philadelphia, PA.3 “Thyroid function should be assessed before each dose of ipilimumab, with additional endocrine assessments as clinically indicated. Symptoms of hypopituitarism can be vague, and clinicians should, therefore, have a low threshold for testing for adrenal insufficiency, hypogonadism and thyroid dysfunction.”
Most immune-mediated reactions first appear during treatment but they can also occur weeks or even months after discontinuation of ipilimumab; endocrinopathies are typically seen 9 weeks after ipilimumab immunotherapy is initiated.3
Patient follow-up should therefore occur for several months after treatment ends.3
Most immune-related toxicities can be managed with a halt in immunotherapy dose and supportive care, including high-dose corticosteroid therapy (intravenous methylprednisolone followed by oral prednisone; Box 2).2,7
Box 2. Management of Ipilimumab Immune-mediated Adverse Events6
“Because corticosteroid therapy is currently the only way to prevent hypopituitarism and secondary adrenal insufficiency, it should be promptly started when hormonal tests show pituitary impairment, even in the absence of adrenal insufficiency, and even before the MRI demonstration of pituitary damage, which may be radiologically undetectable in ipilimumab-induced hypophysitis,” Dr. Corsello and his colleagues reported.2
More investigational anticancer immune checkpoint blocking agents and other immunotherapies are under preclinical and clinical development, and some of these are expected to be associated with immune-mediated endocrinopathies. Dual checkpoint blockade using CTLA-4 and PD-1 blocking agents are under investigation, and have also been associated with immune-mediated endocrinopathies.3
“As more effective therapies become available based on modulation of the immune system in order to trigger or enhance antitumor immune responses, clinicians will need to become familiar with recognizing and controlling the adverse effects arising from immune therapy,” Drs. Gangadhar and Vonderheide predicted.3
- Corsello SM, Barnabei A, Marchetti P, et al. Endocrine side effects induced by immune checkpoint inhibitors. J Clin Endocrinol Metab. 2013;98(4):1361-1375.
- Corsello SM, Salvatori R, Barnabei A, et al. Ipilimumab-induced endocrinopathies: when to start corticosteroids (or not). Cancer Chemother Pharmacol. 2013;72(2):489-490.
- Gangadhar TC, Vonderheide RH. Mitigating the toxic effects of anticancer immunotherapy. Nature Reviews: Clin Oncol. 2014;11(2):91-99.
- Torino F, Barnabei A, de Vecchis L, et al. Hypophysitis induced by monoclonal antibodies to cytotoxic T lymphocyte antigen 4: challenges from a new cause of a rare disease. Oncologist. 2012;17(4):525-535.
- Torino F, Barnabei A, Paragliola RM, et al. mAbs and pituitary dysfunction: clinical evidence and pathogenic hypotheses. Eur J Endocrinol. 2013;169(6):R153-R164.
- Bristol-Myers Squibb. REMS: Yervoy (ipilimumab): serious and fatal immune-mediated adverse reactions. https://www.hcp.yervoy.com/pages/rems.aspx. Accessed May 6, 2014.
- Weber JS, Kahler KC, Hauschild A, et al. Management of immune-related adverse events and kinetics of response with ipilimumab. J Clin Oncol. 2012;30(21):2691-2697.